Sundowning Top Tips: Medications to Minimize Dementia Behaviors

0 Comments

The AgingCare.com forum is filled with people coming together to share valuable information. We’ve compiled experienced caregivers’ best suggestions for using medications to help minimize sundowning behaviors.

Medications for Sundown Syndrome

“My cousin used to have some episodes of getting quite confused, agitated and anxious in the late afternoon. It would happen rather suddenly. However, that got much better when she went on Cymbalta (duloxetine), a nerve pain medication and antidepressant. I don’t know if it’s coincidental or not, but she doesn’t seem to be bothered as much. Before she started this medication, she would sometimes tell me that she was scared, she didn’t know what was happening, or that she thought she was in a dream. She would ask me if things were real or not. She doesn’t say those things anymore. I would discuss medications with your loved one’s doctor and see if there might be something that could help.” –SunnyGirl1

“My mom takes Seroquel (quetiapine), which has helped a lot. She started with 12.5 mg two and a half years ago. She is now up to 75 mg. I give it to her at 4 p.m. and it helps until she goes to bed at 6:30 p.m. I also try to keep her away from the evening news and crime shows like NCIS and Law and Order. She completely misinterprets shows like this and thinks her children, who are now old women, are somehow in danger. I even stopped phone calls after 5:30 at night because they seemed to set off her delusions.” –gladimhere

“Sundowning can go on all night, and it’s not just a matter of wanting to go to bed early. It could involve seeing people who aren’t there, sometimes yelling and screaming, anxiety and fear (e.g. ‘I know there’s someone outside my window!’). Medication is the best bet to ensure the whole household gets a good night’s sleep.” –4thdaughter

“We’ve found that Haldol (haloperidol), a very strong anti-psychotic drug, was needed for my husband. Otherwise, he gets very agitated at night and has even tried to hit people. Then the next day he is so remorseful that he cries all day.” –Corrine

“My wife becomes like an over-caffeinated road runner in the late afternoon, rummaging incessantly, dressing and undressing, totally unable to sit still. Our primary care physician has prescribed generic Ativan (lorazepam) and has given me leeway to titrate the dose from 0.5 mg to 2 mg to deal with her symptoms, which vary in intensity. It has been very effective for the nine months she’s been on it. I give her the initial dose in the early afternoon.” –martydotcom

“Medications can be tricky, but it’s very important to keep things manageable for the family caregivers. Sometimes a little medication seems to offer a reasonable balance of benefits and risks. Work with the doctor to find a regimen that is right for your loved one and their unique symptoms.” –drkernisan

“Look into Buspar (buspirone) for sundowning. It is an anxiolytic (anti-anxiety) rather than an antidepressant or a tranquilizer. Also, it isn’t an anticholinergic, which is really important because these types of drugs can be problematic for the elderly.” –CarolLynn

“We had some success with tiny amounts of Xanax (alprazolam) for my 92-year-old mother-in-law when she had a very hard time with sundowning and general anxiety. She was a very petite woman, and we had to calibrate whatever medication she was given very carefully. She didn’t take much medication, and we tried to keep it minimal, but when Namenda was added to the regimen, that seemed to help a lot with the behaviors. It helped calm and settle her, and she seemed less confused. The addition of most of these medications needs to be titrated carefully, and it can take about 30 days to take full effect. It’s important to remember, too, that what merely sedates younger people can severely suppress respiratory activity, or lead to further confusion and falls in the elderly. I cannot stress enough the importance of being very watchful and closely monitoring the use of pharmaceuticals in seniors, especially the frail and very old.” –Catjohn22

You May Also Like

Free AgingCare Guides

Get the latest care advice and articles delivered to your inbox!

0 Comments